Overdose Deaths in the U.S.
Widespread narcotic abuse and drug overdoses have become an unfortunate reality in the U.S. It’s not uncommon to see reports of people overdosing on the streets or in cars, primarily due to the opioid epidemic. The CDC reports that deaths related to drug overdoses, and opioids in particular, continue to rise in the U.S.
According to statistics, 66% of drug overdose deaths involve an opioid. Opioids are the same class of drugs as narcotics and this includes heroin, as well as prescription painkillers. Between 2000 and 2016, more than 600,000 people died from a drug overdose. The CDC reports the daily average for Americans who die every day from an overdose related to opioids is 115, and there are no signs that these numbers are coming down anytime soon.
While heroin plays a big role in overdoses and deaths, so do prescription drugs. The number of prescriptions sold to medical facilities and pharmacies quadrupled from 1999 to 2010, despite unchanging numbers of reported pain from Americans. Deaths from prescription narcotics have similarly quadrupled since 1999.
One key to helping reduce the risk of a narcotic overdose can be understanding how it occurs. It can also be useful to know what the signs of narcotic abuse are and the symptoms of an overdose. The more people can learn about opioids and deaths related to drug overdoses, the better equipped they are to either seek treatment if they have a drug problem or help a loved one get help.
All narcotics, whether it’s heroin or prescription drugs, affect the central nervous system similarly. When someone uses a narcotic, it’s converted to morphine in their brain. Narcotics then bind to certain receptors and, in doing so, they change the perception and sensation of pain. Unfortunately, they can also cause a feeling of euphoria which is how addiction occurs.
Along with using narcotics for prescription-based pain relief, they’re often used recreationally. This means that with or without a prescription, a person will use these drugs often in much higher doses than what’s considered safe. People who use opioids recreationally frequently combine them with other drugs as well, which can further increase the risks. When someone takes too much of a drug, or they combine drugs that have similar effects on the central nervous system, their body can’t metabolize it fast enough. These factors can cause dangerous changes in the body’s systems.
With an opioid overdose in particular, breathing rates slow down and may stop altogether. This is because opioids and other depressants, such as alcohol and benzodiazepines, slow the central nervous system, which controls respiration. Many overdoses are accidental, especially with prescription opioids. Even someone with chronic pain who is only using prescription narcotics to cope can potentially overdose by taking too many pills in a day.
The same things happen with a heroin overdose as with prescription drugs. The chances of a heroin overdose are even higher than with prescription drugs. This is because heroin is only sold illegally on the streets and there is no way to determine how pure or potent it is, or what else the heroin could be cut with. For example, cities and towns across America see frequent spikes in overdoses and deaths when a bad batch of heroin makes its way into the area. Fentanyl and carfentanil are two substances frequently cut with heroin. Fentanyl is dozens of times more potent than heroin and carfentanil is hundreds of times stronger. Just a grain of these substances can cause a fatal overdose, and yet they’re increasingly being found in batches of heroin.
Whether from heroin or prescription drugs, certain symptoms of an overdose can be noticeable to others. Someone who is overdosing may appear confused or have extreme mental changes. Emotional changes such as aggression or intense euphoria may occur. Additionally, there are often changes in body temperature, nausea, vomiting and extreme drowsiness. When someone overdoses on narcotics, they may appear to be in a stupor where they’re conscious, but not making sense, or they may be unresponsive. With narcotics, there may also be breathing changes. For example, a person’s breath may appear very shallow. They may have a bluish tint to lips and fingernails, and they may lose consciousness altogether, or go in and out of consciousness.
There are medications to reverse the effects of an opioid overdose, so loved ones of addicts should have access to these options. If an overdose goes on too long before being treated, it can cause severe brain and organ damage, or ultimately be fatal. Anytime a person is experiencing what could be an overdose, it’s vital to contact emergency services right away because every second that goes by can mean more long-term damage.
The idea of a loved one experiencing an overdose is frightening, or you may be abusing narcotics and are worried it could happen to you. For people abusing narcotics who don’t seek treatment, overdose is all-too-often the outcome, particularly with the incredibly potent forms of heroin that are increasingly circulating on the streets around America. If you or a loved one has a narcotics problem, whether heroin or prescription painkillers, contact us at The Recovery Village. You can prevent an overdose in your life or help a loved one get the help needed to avoid a deadly outcome.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Have more questions about Narcotics abuse?Read the most frequently asked questions
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700